Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 131, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 23, 2017, 6:11 PM CDT for 4 counties in Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2017, 6:11 PM CDT (23:11 UTC)
- Expired
- May 23, 2017, 7:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bastrop County, TX, Caldwell County, TX, Hays County, TX, Travis County, TX
The radar
The Austin/San Antonio radar (KEWX), 61 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:14 PM CDT | HAIL 1 | 1 Ese Buda, TX | QUARTER SIZED HAIL AT CABELAS IN BUDA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:33 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 11.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 749 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
238
WUUS54 KEWX 232311
SVREWX
TXC021-055-209-453-240000-
/O.NEW.KEWX.SV.W.0131.170523T2311Z-170524T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
611 PM CDT TUE MAY 23 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Central Caldwell County in south central Texas...
East central Hays County in south central Texas...
South central Travis County in south central Texas...
Southern Bastrop County in south central Texas...
* Until 700 PM CDT
* At 611 PM CDT, a severe thunderstorm was located over Buda, moving
east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kyle, Lockhart, Buda, Uhland, Mustang Ridge, Niederwald, Shady
Hollow, Onion Creek, Rosanky, Upton, Mountain City, San Leanna,
Hays, Creedmoor, Delhi, Rockne, Watterson, Maha, Manchaca and Red
Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2989 9720 2978 9732 2974 9741 3001 9798
3017 9789 2999 9715
TIME...MOT...LOC 2311Z 289DEG 48KT 3006 9785
HAIL...1.00IN
WIND...60MPH
$$
RUNYEN3 follow-up statements
004
WWUS54 KEWX 232331
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
631 PM CDT TUE MAY 23 2017
TXC209-453-232340-
/O.CAN.KEWX.SV.W.0131.000000T0000Z-170524T0000Z/
Hays TX-Travis TX-
631 PM CDT TUE MAY 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HAYS AND SOUTH
CENTRAL TRAVIS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been
cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.
LAT...LON 2990 9770 3007 9763 2996 9717 2989 9720
2978 9732 2976 9736
TIME...MOT...LOC 2330Z 290DEG 46KT 2996 9759
$$
TXC021-055-240000-
/O.CON.KEWX.SV.W.0131.000000T0000Z-170524T0000Z/
Caldwell TX-Bastrop TX-
631 PM CDT TUE MAY 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL CALDWELL AND SOUTHWESTERN BASTROP COUNTIES...
At 630 PM CDT, a severe thunderstorm was located 8 miles northeast of
Lockhart, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lockhart, Mustang Ridge, Rosanky, Delhi, Rockne, Togo, String
Prairie, Watterson, Red Rock, McMahan, Lytton Springs, Dale, Kovar,
Jeddo, St John Colony, Bateman and Taylorsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2990 9770 3007 9763 2996 9717 2989 9720
2978 9732 2976 9736
TIME...MOT...LOC 2330Z 290DEG 46KT 2996 9759
HAIL...1.00IN
WIND...60MPH
$$
RUNYEN504
WWUS54 KEWX 232350
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
650 PM CDT TUE MAY 23 2017
TXC055-232359-
/O.CAN.KEWX.SV.W.0131.000000T0000Z-170524T0000Z/
Caldwell TX-
650 PM CDT TUE MAY 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CALDWELL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.
LAT...LON 2989 9720 2979 9731 2979 9732 2981 9734
2985 9739 2996 9735 2993 9719
TIME...MOT...LOC 2349Z 290DEG 48KT 2986 9731
$$
TXC021-240000-
/O.CON.KEWX.SV.W.0131.000000T0000Z-170524T0000Z/
Bastrop TX-
650 PM CDT TUE MAY 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTH CENTRAL BASTROP COUNTY...
At 649 PM CDT, a severe thunderstorm was located near Rosanky, or 13
miles southwest of Smithville, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rosanky, String Prairie, Kovar and Jeddo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2989 9720 2979 9731 2979 9732 2981 9734
2985 9739 2996 9735 2993 9719
TIME...MOT...LOC 2349Z 290DEG 48KT 2986 9731
HAIL...1.00IN
WIND...60MPH
$$
RUNYEN762
WWUS54 KEWX 232355
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
655 PM CDT TUE MAY 23 2017
TXC021-240005-
/O.EXP.KEWX.SV.W.0131.000000T0000Z-170524T0000Z/
Bastrop TX-
655 PM CDT TUE MAY 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BASTROP COUNTY
WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.
LAT...LON 2989 9720 2979 9731 2979 9732 2981 9734
2985 9739 2996 9735 2993 9719
TIME...MOT...LOC 2355Z 289DEG 48KT 2984 9724
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:15 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 23, 2:15 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 215 PM CDT Tue May 23 2017 .SHORT TERM (Tonight through Wednesday Night)... The cold front is currently beginning to enter our CWA and is best evident by pressure rises behind the frontal boundary. Winds ahead of the front are already out of a northerly direction as a boundary associated with a dying complex of storms this morning came through the area. This will decrease our surface convergence when the actual front makes it to the region. This should overall limit the coverage of showers and storms for the northern Hill Country for surface based activity. Storms will be more likely to fire across the southern half of the region where surface winds are lighter and convergence will be maximized. However, elevated showers and thunderstorms can be seen on area radars to our north and this activity is developing under the influence of strong lift as evident on water vapor imagery. This is evidence that we will have plenty of upper support for sustained convection later today. As the strong lift arrives, we could also see some elevated convection behind the front as well as any boundary layer convection that develops along the frontal boundary. CAPE values this afternoon will be in the 2000-3000 J/kg range with the higher values maximized across the eastern CWA. 0-6 km shear values near 50 knots will definitely support supercellular structures with any of the stronger activity. Large hail will initially be the main threat from any severe thunderstorms, but there could be some high wind reports as well especially later in the afternoon and evening. Thunderstorm chances will end from north to south in the late afternoon and evening. Cooler air is expected to filter into the region behind the front as is already evident by the near 60 degree temperatures in the Abilene region north of the front. Lows tonight should bottom out in the 50s for much of the area with some upper 40s even possible across low- lying areas in the Hill Country. The only record that could be broken tonight is Austin Bergstrom airport where the current forecast is 2 degrees under its record low. For tomorrow, clear skies will be in place across the region with light winds. Should be nice overall, with highs in the lower to middle 80s over much of the area. && .LONG TERM (Thursday through Tuesday)... The beginning of the long-term forecast will be dry with with increasing temperatures. Highs on Thursday will quickly be back into the lower 90s with even some upper 90s across the southwestern CWA. Temperatures will even be a couple of degrees warmer on Friday as an upper ridge builds to our south. Lows Friday morning will also be warm, in the lower to middle 70s. The upper air pattern will begin to shift on Saturday as a longwave trough begins to move through the central CONUS. Should see the first effects of this on Saturday night with some possible warm air advection activity ahead of an approaching cold frontal boundary. This frontal boundary will approach the CWA on Sunday and this will bring an increase to the precip chances to the area. It looks like a decent chance of showers and storms will remain in the area behind the front on Memorial Day and into Tuesday as southwest flow remains in place across the region. Will forecast 30-40 PoPs in this period for now, but these may have to be increased over the next several days. Instability amounts on Sunday could support some strong storms, but this could change as we near the weekend, and will continue to monitor the chances of stronger convection. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 56 85 64 91 74 / 30 0 0 - - Austin Bergstrom Intl Airport 55 84 61 91 74 / 30 0 0 - - New Braunfels Muni Airport 54 85 61 91 74 / 40 0 0 - - Burnet Muni Airport 52 83 61 90 72 / 10 0 0 - - Del Rio Intl Airport 57 86 64 94 74 / 10 0 0 - - Georgetown Muni Airport 54 83 62 91 74 / 30 0 0 - - Hondo Muni Airport 52 86 61 93 74 / 20 0 0 - - San Marcos Muni Airport 54 85 61 92 74 / 40 0 0 - - La Grange - Fayette Regional 55 84 62 90 74 / 50 0 0 - - San Antonio Intl Airport 55 86 64 92 74 / 30 0 0 - - Stinson Muni Airport 57 86 62 92 75 / 40 0 0 - - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...17 Synoptic/Grids...Hampshire Public Service/Data Collection...YB
Hazardous weather outlook, May 23, 5:25 AM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 525 AM CDT Tue May 23 2017 TXZ171>173-183>194-202>209-217>225-228-241030- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 525 AM CDT Tue May 23 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A final round of scattered showers and thunderstorms is expected mainly this afternoon across most of South Central Texas except for the Edwards Plateau. A few of these storms could be strong to severe, with large hail and damaging straight-line winds the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay severe weather reports to the National Weather Service.
In the hours before
Local storm report, May 23, 5:51 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
551 PM CDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND DMG 2 E ELGIN 30.35N 97.34W
05/23/2017 BASTROP TX EMERGENCY MNGR
BASTROP COUNTY EM REPORTS WIDESPREAD WIND DAMAGE IN AND
AROUND ELGIN. REPORTS OF BOTH POWER LINES AND TREES
DOWNED ACROSS THE AREA.
&&
BMWSpecial weather statement, May 23, 5:56 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 556 PM CDT TUE MAY 23 2017 TXZ192>194-209-232345- Bastrop TX-Fayette TX-Travis TX-Lee TX- 556 PM CDT TUE MAY 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRAVIS...CENTRAL BASTROP...SOUTH CENTRAL LEE AND CENTRAL FAYETTE COUNTIES UNTIL 645 PM CDT... At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near Austin Bergstrom Int Ap, moving east at 50 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Austin, Bastrop, La Grange, Smithville, Austin Bergstrom Int Ap, Mustang Ridge, Camp Swift, Circle D-Kc Estate, Cedar Creek, Circle D-Kc Estates, Wyldwood, Upton, Webberville, Phelan, Hills Prairie, Northrup, Watterson, Maha, Plum and Nechanitz. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central Texas. LAT...LON 3011 9775 3030 9771 3008 9681 2982 9690 TIME...MOT...LOC 2255Z 288DEG 43KT 3016 9763 MO
Special weather statement, May 23, 5:57 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 557 PM CDT TUE MAY 23 2017 TXZ191>193-208-232345- Caldwell TX-Bastrop TX-Hays TX-Travis TX- 557 PM CDT TUE MAY 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CALDWELL...CENTRAL HAYS...SOUTH CENTRAL TRAVIS AND SOUTHWESTERN BASTROP COUNTIES UNTIL 645 PM CDT... At 557 PM CDT, Doppler radar was tracking a strong thunderstorm over Driftwood, or near Dripping Springs, moving east at 50 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kyle, Lockhart, Buda, Wimberley, Dripping Springs, Uhland, Mustang Ridge, Niederwald, Bear Creek, Shady Hollow, Onion Creek, Cedar Creek, Driftwood, Mountain City, San Leanna, Hays, Creedmoor, Rockne, Watterson and Maha. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central Texas. LAT...LON 3005 9815 3022 9809 3005 9733 2979 9745 TIME...MOT...LOC 2257Z 288DEG 45KT 3011 9804 MO
Local storm report, May 23, 5:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
558 PM CDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 4 ENE LYTLE 29.26N 98.73W
05/23/2017 E1.00 INCH BEXAR TX PUBLIC
QUARTER SIZED HAIL NEAR THE BEXAR AND ATASCOSA COUNTY
LINE. TIME ESTIMATED FROM RADAR.
&&
BMWLocal storm report, May 23, 6:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
602 PM CDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL PAIGE 30.22N 97.12W
05/23/2017 E1.25 INCH BASTROP TX PUBLIC
HAIL SLIGHTLY LARGER THAN QUARTERS IN PAIGE. TIME
ESTIMATED FROM RADAR.
&&
BMWLocal storm report, May 23, 6:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
607 PM CDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 3 ENE LEMING 29.08N 98.43W
05/23/2017 E1.00 INCH ATASCOSA TX TRAINED SPOTTER
QUARTER SIZED HAIL ALONG INTERSTATE 37 NEAR LEMING. TIME
ESTIMATED FROM RADAR.
&&
BMWThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:12 PM CDT | Special Weather Statement | EWX | Burnet | 33 min |
| May 23, 4:16 PM CDT | Special Weather Statement | EWX | Uvalde | 29 min |
| May 23, 4:28 PM CDT | Special Weather Statement | EWX | Bexar | 32 min |
| May 23, 4:31 PM CDT | Severe Thunderstorm Warning | EWX | Uvalde, Zavala | 44 min |
| May 23, 4:46 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Wilson | 44 min |
| May 23, 5:03 PM CDT | Special Weather Statement | EWX | Travis | 42 min |
| May 23, 5:13 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Zavala | 47 min |
| May 23, 5:19 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee, Travis, Williamson | 41 min |
| May 23, 5:23 PM CDT | Special Weather Statement | EWX | Medina | 52 min |
| May 23, 5:25 PM CDT | Special Weather Statement | EWX | Travis | 50 min |
| May 23, 5:27 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar | 33 min |
| May 23, 5:32 PM CDT | Special Weather Statement | EWX | Wilson | 28 min |
| May 23, 5:52 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Fayette, Lee | 53 min |
| May 23, 5:54 PM CDT | Severe Thunderstorm Warning | EWX | Frio | 36 min |
| May 23, 5:56 PM CDT | Special Weather Statement | EWX | Bastrop, Fayette, Travis | 49 min |
| May 23, 5:57 PM CDT | Special Weather Statement | EWX | Hays | 48 min |
| May 23, 5:58 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Wilson | 35 min |
| May 23, 6:35 PM CDT | Special Weather Statement | EWX | Atascosa | 40 min |
| May 23, 6:42 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa | 17 min |
| May 23, 6:56 PM CDT | Special Weather Statement | EWX | Fayette | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.